Flood, Franklin
- When
- September 18, 3:35 PM CST to 5:35 PM CST
- Where
- Franklin County, West Frankfort
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
Thunderstorms repeatedly moved across much of Franklin and Williamson Counties, producing very heavy rainfall. 5 inches of rain in a couple of hours, causing minor street flooding.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms repeatedly moved across much of Franklin and Williamson Counties, producing very heavy rainfall. A spotter in West Frankfort estimated 2.5 inches of rain in a couple of hours, causing minor street flooding. Near Marion, 1.75 inches of rain was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 18, 1:50 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 250 PM CDT TUE SEP 18 2001 WILL NEED TO BE BRIEF DUE TO CURRENT WX SITUATION. MAIN CONCERN WILL BE POSSIBLE SEVERE WEATHER EARLY TONIGHT WITH ONGOING CONVECTION (AS PER SPC DISCO)...THEN AGAIN OVERNIGHT WITH LINE OF CONVECTION THAT MAY FORM OVER CENTRAL/SOUTHWEST MO LATE THIS AFTERNOON. CIV OVER MO THIS MORNING ALONG WITH MODERATE INSTABILITY AND STRENGTHENING...MOSTLY UNI-DIRECTIONAL...WIND FIELDS HAS INDUCED A LINE OF SHOWERS AND THUNDERSTORMS EARLY THIS AFTERNOON OVER WEST PORTIONS OF THE FORECAST AREA. THINKING IS THAT SEVERE POTENTIAL IS MARGINAL DUE TO LIMITED INSTABILITY AND WIND PROFILE DATA...BUT MAY SEE A FEW WARNINGS DUE TO BOWS...DOWNBURST WINDS. ANOTHER LINE OF STORMS MAY FORM FURTHER WEST OVER MO WHERE SUN IS BREAKING OUT AGAIN...AND MAIN UPPER AND LOWER LEVEL DYNAMICS ARE SETTING UP. IF THIS LINE OF STORMS FIRES...THE QUAD STATE REGION MAY BE UNDER THE GUN AGAIN LATER TONIGHT. GOOD UPPER SUPPORT MAY HELP STORMS SUSTAIN THEMSELVES FOR AWHILE AFTER DARK. AGAIN...DO NOT BELIEVE THIS WILL BE A MAJOR EVENT FOR OUR REGION. SHOULD GET SOME NEEDED RAIN OVERNIGHT. MODELS IN FAIRLY GOOD AGREEMENT THAT THE FRONT WILL BE ALONG THE MISSISSIPPI RIVER BY 12Z. THUS...WILL LEAVE THUNDERSTORM CHANCES IN... ESPECIALLY OVER THE EASTERN ZONES...INTO THURSDAY AFTERNOON. WESTERN ZONES SHOULD DRY OUT WELL BY AFTERNOON. LOOKS DRY THU AS BUBBLE HIGH MOVES IN...THEN EXPECT ANOTHER SMALL CHANCE OF SHOWERS WITH NEXT FRONT AND WEAK SHORT WAVE FOR FRIDAY. DUE TO LIMITED RETURN FLOW...WILL GO WITH SCATTERED CHANCES AT BEST. .PAH...NONE. MEFFERT
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-182000- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1221 PM CDT TUE SEP 18 2001 THIS THUNDERSTORM OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. IT IS VALID UNTIL 600 AM WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE REGION...GENERALLY WEST OF A LINE EXTENDING FROM MURRAY KENTUCKY...TO CALHOUN KENTUCKY...TO ROCKPORT INDIANA. IN ADDITION...SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE QUAD STATE REGION THIS AFTERNOON AND ESPECIALLY TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT WILL APPROACH THE REGION TONIGHT BRINGING A GRADUAL INCREASING SOURCE OF LIFT AND INSTABILITY TO THE ATMOSPHERE. LOW LEVEL MOISTURE IS ALSO RETURNING IN ADVANCE OF A COLD FRONT. THE COMBINATION OF THE ADDED MOISTURE AND INCREASED DYNAMICS WILL HELP SPAWN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THE STORMS WILL BE DAMAGING WIND GUSTS. THE THREAT OF STRONG STORMS WILL LINGER THROUGH MUCH OF THE NIGHT AS THE COLD FRONT PUSHES INTO THE AREA. STORM MOVEMENT WILL BE NORTHEAST AT AROUND 35 MPH. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT. FOR WEDNESDAY...THUNDERSTORM CHANCES WILL DECREASE DURING THE DAY AS THE COLD FRONT SWEEPS EAST OF THE QUAD STATE REGION. MEFFERT
MOZ076-087-111-112-114-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 428 PM CDT TUE SEP 18 2001 ...SEVERE THUNDERSTORM WATCH 742 HAS BEEN CANCELED FOR FAR SOUTHEAST MISSOURI... THE LINE OF THUNDERSTORMS WHICH PROMPTED THE WATCH HAS MOVED EAST OF THE MISSISSIPPI RIVER. GIVEN THIS...THE WATCH HAS BEEN CANCELED FOR THE FOLLOWING MISSOURI COUNTIES. PERRY...CAPE GIRARDEAU...SCOTT...MISSISSIPPI AND NEW MADRID. DFS
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265130, 5265131.